High Wind, Richland
- When
- May 24, 8:35 PM MST
- Where
- Richland forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 47.788, -104.561 (the zone’s center; the record gives no point)
Sidney AWOS reported a gust to 58 mph.
Low pressure moved northeast across the area helping to drive northwest winds across the area behind it. Heavy rain also occurred in areas with the passage of the low pressure.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GGW wrote it up.
Low pressure moved northeast across the area helping to drive northwest winds across the area behind it. Heavy rain also occurred in areas with the passage of the low pressure.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before the first event at May 24, 7:34 PM MST, 1 hour 1 minute earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GLASGOW MT 834 PM MDT MON MAY 24 2010 .SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH WEDNESDAY... UPDATE...TROWAL (TROUGH OF WARM AIR ALOFT) HAS FORMED THIS EVENING OVER WRN NORTH DAKOTA AND EASTERN MONTANA. THIS FEATURE IS BRINGING HEAVY RAIN AREAS NORTH OF THE MISSOURI RIVER AT 02Z. THIS TROWAL WILL PERSIST OVER NORTHEAST MONTANA OVERNIGHT AS UPPER LOW CURRENTLY OVER WYOMING MOVES NORTH ACROSS EASTERN MONTANA. WITH ANOTHER INCH OR MORE RAIN LIKELY OVERNIGHT AND TUESDAY MORNING BEFORE THIS SYSTEM EXITS THE AREA...WILL ADD AREAS NORTH OF THE MISSOURI RIVER TO FLOOD WATCH. STILL LOOKING AT STRONG WEST WINDS LATE TONIGHT AND TUESDAY MORNING AFTER THE SURFACE LOW CURRENTLY IN SE MONTANA MOVES NORTH THROUGH THE AREA. WILL ADD RICHLAND COUNTY TO CURRENT HIGH WIND WARNING. FORRESTER PREVIOUS SHORT TERM... TONIGHT A VERY STRONG AND WELL DEVELOPED LOW PRESSURE SYSTEM WILL BRING RAIN TO ALL OF NORTHEAST MONTANA. WIDESPREAD THUNDERSTORMS ACROSS WESTERN SOUTH DAKOTA WILL PROVIDE AN EXCELLENT MOISTURE SOURCE FOR THIS RAINFALL AS A TROWEL SETS UP BY LATE TONIGHT. GIVEN A VERY VERY TIGHT PRESSURE GRADIENT ASSOCIATED WITH THIS LOW...STRONG GUSTY WINDS CAN BE EXPECTED LATE TONIGHT INTO TUESDAY...WITH THE STRONGEST WINDS EXPECTED ACROSS THE HIGHER TERRAIN OF THE SOUTHEAST ZONES. THUS A HIGH WIND WARNING WAS ISSUED FOR GARFIELD...MCCONE...DAWSON...PRAIRIE AND WIBAUX COUNTIES. WITH SIGNIFICANT RAINFALL EXPECTED SOME HYDRO CONCERNS DO POP UP...PLEASE SEE THE DISCUSSION BELOW. TUESDAY MORNING TEMPERATURES COULD BE COOL ENOUGH TO ALLOW SOME SNOW TO MIX IN WITH THE ONGOING RAINFALL ACROSS THE OPHEIM PLATEAU. OTHERWISE PRECIPITATION AND THE HIGH WINDS WILL BE TAPERING OFF BY TUESDAY AFTERNOON AS THE SYSTEM LIFTS INTO SASKATCHEWAN. TUESDAY EVENING THERE COULD BE SOME LINGERING -RA ALONG THE CANADIAN BORDER. EXPECT SOME PARTIAL CLEARING FROM SOUTH TO NORTH AS HIGH PRESSURE ALOFT AND AT THE SURFACE BUILDS IN BEHIND THE EXITING SYSTEM. WEDNESDAY WILL BRING WARMING TEMPS AND DRY CONDITIONS AS UPPER RIDGING HOLDS. EAST WINDS WILL DEVELOP IN RESPONSE TO A SURFACE TROUGH TO THE WEST. HOWEVER SAID WINDS ARE EXPECTED TO REMAIN LAKE WIND CRITERIA. GILCHRIST .LONG TERM...WEDNESDAY NIGHT THROUGH MONDAY... THE NEXT EASTERN PACIFIC STORM SYSTEM MOVES ONTO THE PACNW COAST TO BEGIN THE EXTENDED PERIOD WHILE A WEAK UPPER RIDGE REMAINS OVER NEMONT. THIS WILL CHANGE THURSDAY AS THE STRONG STORM EXIT JET RUNS OVER EASTERN MONTANA. THE SURFACE BOUNDARY WILL HAVE WARMED UP FROM THE DAYTIME RIDGING CREATING INSTABILITY. THIS ALONG WITH A TEMPERATURE BOUNDARY AND AN INVERTED LEE SURFACE TROUGH WILL SET UP THE AREA FOR PROBABLE THUNDERSTORM ACTIVITY. 12Z GFS WITH VERY IMPRESSIVE SURFACE BASED CAPE UP TO 2500 J/KG AND LI VALUES AS LOW AS -7*C...WHICH IS CONSISTENT WITH THE GFS YESTERDAY...WILL BE OF INTEREST FOR POSSIBLE SEVERE/SUPER CELL DEVELOPMENT AS IT MOVES INTO THE SHORT TERM. BUT SINCE IT IS DAY 4 AND THE 00Z ECMWF/12 GEM TIMING IS DIFFERENT THAN GFS...ADDING UNCERTAINTY TO THE FORECAST...WILL REMAIN WITH ONLY CHANCE THUNDERSTORM MENTION FOR NOW FOR THURSDAY/THURSDAY NIGHT. NOTE: THE 12 ECMWF CAME IN LATE DURING THE FORECAST PROCESS BUT DOES APPEAR TO BETTER SUPPORT THE 12Z GFS FOR A STRONG WAVE INTO THURSDAY NIGHT. FRIDAY...MINOR TIMING ISSUES BETWEEN GFS AND ECMWF/GEM CONTINUE. BUT THE WESTERN TROUGH JET WILL REMAIN OVER THE LOCAL AREA...AS WILL THE LEE SURFACE TROUGH. GFS DISPLAYS EVEN MORE IMPRESSIVE INSTABILITY FOR DAY 5...BUT FARTHER EAST. HOWEVER WITH CONTINUING TIMING UNCERTAINTY...WILL ONLY ADD THUNDERSTORM MENTION INTO FRIDAY NIGHT AND POSSIBLY INTO SATURDAY MORNING. SATURDAY THROUGH SUNDAY NIGHT...THE BASE OF THE UPPER TROUGH SWINGS OUT INTO THE CENTRAL PLAINS. CONDITIONS SHOULD BECOME MORE STABLE AFTER FRONT PASSES THROUGH BY SATURDAY MORNING LEADING TO DIMINISHING THUNDERSTORM ACTIVITY. WRAP-AROUND MOISTURE POSSIBLY CONTINUES RAIN INTO MONDAY. MONDAY...THE 00Z ECMWF AT THIS POINT BRINGS IN AN UPPER RIDGE WHILE THE GFS...AT THE END OF ITS RANGE...TRIES TO HANG ONTO THE UPPER LOW. HOWEVER THE 12Z ECMWF SUPPORTS THE GFS HERE...SO MODELS HAVE YET TO SETTLE...LEADING TO INCREASING UNCERTAINTY BEYOND THIS POINT. SCT PREVIOUS DISCUSSION... WEDNESDAY NIGHT THROUGH FRIDAY... THE RIDGE OVER THE MIDWEST WILL CONTINUE TO AMPLIFY DURING THIS PERIOD EXTENDING INTO CENTRAL CANADA. AS THE RIDGE STRENGTHENS IT WILL ALSO SLOW THE EASTWARD PROPAGATION OF AN APPROACHING LARGE UPPER LEVEL LOW INTO THE PACIFIC NORTHWEST. THE SLOW DOWN OF THE APPROACHING TROUGH WILL ALLOW TEMPERATURE GRADIENTS TO TIGHTEN ACROSS CENTRAL MONTANA. THE UPPER LEVEL JET WILL SET UP OVER WESTERN AND CENTRAL PORTIONS OF THE STATE SUPPORTING LIFT OVER NORTHEAST MONTANA. A SURFACE LOW WILL EDGE INTO SOUTHERN MONTANA THURSDAY NIGHT AND WILL DEEPEN BY FRIDAY AFTERNOON AS THE UPPER TROUGH PUSHES EASTWARD...MOVING THE RIDGE A BIT EAST. BOTH THE GFS AND ECMWF SHOW THAT THE CWA WILL BE MODERATELY MOIST WEDNESDAY NIGHT BUT BECOMING LESS MOIST BY FRIDAY NIGHT. THIS AGREES WITH THE INFLUENCE THAT THE RIDGE HAS ON EASTERN MONTANA. WESTERN ZONES WILL HAVE THE GREATEST POTENTIAL FOR PRECIPITATION AS THE FRONT SETS UP. TEMPERATURES AT 850 SHOW AN INCREASE OF 3 TO 4 DEGREES C FROM THURSDAY AFTERNOON TO FRIDAY AFTERNOON SO A WARM UP WILL CONTINUE DURING THIS TIME PERIOD. AES FRIDAY NIGHT THROUGH MONDAY...LITTLE MORE MODEL SPREAD DEVELOPING ON HANDLING THE PACIFIC NORTHWEST LOW AS IT LIFTS THROUGH THE REGION AND INTO CENTRAL CANADA...WITH CONFIDENCE DECREASING FROM LAST NIGHTS FORECAST. STILL GOOD AGREEMENT WITH SHORTWAVE LIFTING FROM THE GREAT BASIN INTO MONTANA FROM FRIDAY NIGHT INTO SATURDAY...PUSHING COLD FRONT EASTWARD. STILL PLENTY OF MOISTURE IN THE SYSTEM FOR CONTINUED GOOD CHANCE OF RAIN BEHIND THE FRONT. POSITION AND TIMING OF THE WAVE AND UPPER LOW ENOUGH DIFFERENT TO MAKE FORECASTING END OF THIS ROUND OF PRECIPITATION DIFFICULT. MODELS ALSO TRENDING TOWARD DROPPING ANOTHER WAVE ALONG THE WEST COAST...INSTEAD OF WASHING OUT THE WESTERN TROF...WHICH WOULD KEEP MORE UNSETTLED WEATHER FOR EASTERN MONTANA INTO NEXT WEEK. WITH THE UNCERTAINTY IN THE PATTERN FOR THE END OF THE PERIOD AND THE GENERAL WET PATTERN OF RECENT WEEKS...KEPT POPS AT OR ABOVE CLIMO FOR THE BEGINNING OF NEXT WEEK BUT WITH GENERALLY COOL TEMPERATURES. EBERT && .AVIATION... THE STRONG CYCLONIC STORM SYSTEM CENTER MOVES OVER THE NORTHEASTERN MONTANA AND WESTERN NORTH DAKOTA BORDER TONIGHT WHICH WILL INCREASE RAIN AND WINDS AND POSSIBLE THUNDER OVER THE TERMINALS. OCCASIONAL MVFR CONDITIONS THIS AFTERNOON WILL LOWER TO IFR CEILINGS AND VISIBILITIES TONIGHT IN AREAS OF HEAVY RAIN. IN ADDITION...AS THE SURFACE LOW TRACKS NORTH ALONG THE BORDER THE STRONG NORTHERLY SURFACE WINDS WILL BACK AROUND TO THE WEST BY TUESDAY MORNING. WIND STRENGTHS OF 20 TO 35 KTS WITH GUSTS TO 50 KTS CAN BE EXPECTED BEFORE DIMINISHING TO LESS THAN 20 KTS BY LATE TUESDAY AFTERNOON. WHILE THE STORM LIFTS INTO SASKATCHEWAN TUESDAY AFTERNOON...RAIN WILL DIMINISH...BUT MVFR/IFR CEILINGS WILL LINGER. SCT && .HYDROLOGY... RECENT RAINS ACROSS MUCH OF THE AREA HAVE SOAKED THE GROUND AND ALLOWED STREAMS AND CREEKS TO RISE TO BANKFULL. SIGNIFICANT RAINFALL EXPECTED OVERNIGHT AND TUESDAY MORNING COULD CAUSE THESE CREEKS AND STREAMS TO RISE OUT OF THEIR BANKS...CAUSING MINOR FLOODING OF LOW LYING AREAS. A FLOOD WATCH IS IN EFFECT UNTIL NOON ON TUESDAY. && .GLASGOW WATCHES/WARNINGS/ADVISORIES... FLOOD WATCH THROUGH TUESDAY MORNING FOR CENTRAL AND SOUTHEAST PHILLIPS...CENTRAL AND SOUTHERN VALLEY...DANIELS...SHERIDAN... WESTERN ROOSEVELT...MCCONE...RICHLAND...DAWSON...NORTHERN PHILLIPS...SOUTHWEST PHILLIPS...NORTHERN VALLEY...EASTERN ROOSEVELT. HIGH WIND WARNING FROM MIDNIGHT TONIGHT TO 2 PM MDT TUESDAY FOR GARFIELD...MCCONE...RICHLAND...DAWSON...PRAIRIE...WIBAUX. LAKE WIND ADVISORY UNTIL 9 PM MDT TUESDAY FOR FORT PECK LAKE. && WEATHER.GOV/GLASGOW
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GLASGOW MT 311 PM MDT MON MAY 24 2010 MTZ016>027-059>062-251200- CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY- DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE- RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS- SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT- 311 PM MDT MON MAY 24 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST MONTANA. .DAY ONE...THIS AFTERNOON AND TONIGHT A DEEPENING LOW PRESSURE SYSTEM WILL BRING WIDESPREAD SIGNIFICANT RAINS AS WELL AS GUSTY WINDS TO NORTHEAST MONTANA TONIGHT INTO TUESDAY. A LAKE WIND ADVISORY FOR STRONG BACKING WINDS OF 20 TO 30 MPH GUSTING TO 40 MPH HAS BEEN ISSUED FOR FORT PECK LAKE. THE STRONG SURFACE LOW WILL DRIVE SEVERE WINDS ACROSS THE SOUTH AND SOUTHEAST ZONES LATE TONIGHT INTO EARLY TUESDAY AFTERNOON. A HIGH WIND WARNING IS IN EFFECT FOR MCCONE...GARFIELD...DAWSON...PRAIRIE...AND WIBAUX COUNTIES. RECENT RAINS HAVE DAMPENED GROUND AND ALLOWED CREEKS AND STREAMS TO RISE TO BANKFULL ACROSS MCCONE...DAWSON...AND RICHLAND COUNTIES. GIVEN SIGNIFICANT RAINFALL EXPECTED TONIGHT THERE IS POTENTIAL FOR SOME FLOODING OF SMALL CREEKS AND STREAMS. A FLOOD WATCH IS IN EFFECT THROUGH NOON TUESDAY. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The national radar mosaic for the moment the first event began.
9 high wind, 3 heavy rain. Local standard time, as filed.
Sidney AWOS reported a gust to 58 mph.
At 2000 MST power lines and trees were knocked down in the Poplar area. At 2058 MST Poplar RAWS recorded a wind gust of 59 mph, also McDonalds DOT recorded a wind gust of 61 mph. At 2118 MST Poplar RAWS recorded a sustained wind of 49 mph with a gust to 59 mph, at 444 MST McDonalds DOT reported a 70 mph wind gust, at 505 MST McDonalds DOT recorded a wind gust of 79 mph.
At 2133 MST Medicine Lake RAWS reported a 60 mph gust. At 2150 MST Plentywood Handar reported a gust to 67 mph.
US 2 Stateline DOT reported more than two hours of sustained 40 mph winds.
Hillside DOT reported two hours of winds over 40 mph.
NWS Glasgow reported a storm total of 1.83 inches. Five miles north of Fort Peck received a storm total of 1.95 inches. Seven miles east of Glasgow a public report of 2.00 inches of total rainfall was received. Flooding occurred behind the culvert on the Billingsley Road, which is located 9 miles west-northwest of Glasgow.
At 0236 MST Glasgow ASOS reported a gust to 53 mph. At 0244 MST King Coulee reported sustained winds of 37 mph with a gust to 58 mph. At 0430 MST 15 miles north-northeast of Frazer a wind gust of 56 mph was reported.
Big Sheep RAWS reported a gust to 58 mph.
Spotters reported 1.9 inches storm total in Malta, 1.75 inches total 16 miles south-southwest of Saco, both reports occurring between 0300 and 0500 MST. Harb Creek was reported flooding.
At 0400 MST East of the Dam Handar reported sustained winds over 40 mph for more than two hours. At 0500 MST Cow Creek DOT sustained wind of 40 mph or more for more than two hours.
Spotter 2 miles west of Bloomfield reported a gust to 67 mph.
Spotter reported total rainfall of 1.8 inches.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2010Every state in 2010This day in weather historyWarnings in Montana, May 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 234182, 234177, 234174, 234188, 234186, 234205, 234180, 234185, 234198, 234181, 234183, 234197.